Texas, 2017Hail and Damaging Winds in Texas, March 23, 2017
March 23, 2017 · NWS AMA · 20 events in 8 counties and zones
Severe weather was predominant across the central and western Panhandles. As an upper level worked its way east toward the Four Corners region, this helped to bring in some good mid level moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe weather was predominant across the central and western Panhandles. As an upper level worked its way east toward the Four Corners region, this helped to bring in some good mid level moisture. Although the low level moisture was not as pronounced, enough mid level instability and a strong mid level jet allowed did set the stage for discrete supercells. A surface low also formed in SW Kansas which helped to compact surface isobars and increase surface winds which eventually set up a dryline across the far western Panhandle which was the local initiation for these thunderstorms. Meso-analysis of 1000-1500 MLCAPE and DCAPE with 0-6 bulk shear around 50 kts allowed for discrete supercells. In-conjunction with cold mid-level temperatures moving closer to the Panhandles in association with the main upper level low, large hail and gusty winds were the main threat wit these storms. The result of the afternoon were many severe wind reports and hail size as big as 1.5.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 3:40 PM CST, 1 minute earlier.
Area forecast discussion, Mar 23, 3:40 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
440 PM CDT Thu Mar 23 2017
.SHORT TERM...
See mesoscale discussion below.
Simpson
&&
.LONG TERM...
Not much has changed forecast-wise. Tomorrow is still looking
very windy on the backside of the low. Winds tomorrow could gust
up to 70 mph. These north winds will limit our heating potential
tomorrow to slightly below climatological norms. Precip will be
likely in the OK Panhandle and northern TX Panhandle with the wrap
around moisture. Mid- level height rises on Saturday will bring
surface temps back up into the 70s. The next upper level shortwave
passes through the central Plains on Sunday and may bring some
glancing precip to very northern sections of the OK Panhandle.
Weather remains calm for the beginning of the work week as ridging
builds into the area. By mid week there is another chance for
thunderstorms. Models are still very diverse on solutions for both
timing and location of the next big system. Long range solutions
seem to be trending more towards the GFS solution with deepening
and slowing the system from Tuesday to Wednesday/Thursday time
frame. This will continue to need watching for more trends to nail
any details down, but it does seem to bring a good chance for
precip to the area.
Beat
&&
.FIRE WEATHER...
After this afternoon's critical fire weather conditions settle
down, elevated fire weather is possible on Sunday for portions
of the southern TX Panhandle. The remainder of next week looks to
stay calm for fire weather concerns.
Beat
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 44 60 38 73 44 / 80 5 0 0 0
Beaver OK 47 61 34 68 42 / 70 20 10 0 0
Boise City OK 38 54 34 70 39 / 30 40 5 0 0
Borger TX 44 61 40 75 46 / 80 10 0 0 0
Boys Ranch TX 42 62 35 75 42 / 40 5 0 0 0
Canyon TX 43 61 38 74 43 / 80 5 0 0 0
Clarendon TX 47 64 40 76 45 / 50 5 0 0 0
Dalhart TX 39 58 33 73 38 / 20 10 0 0 0
Guymon OK 43 58 36 72 41 / 80 20 5 0 0
Hereford TX 42 61 35 73 43 / 60 5 0 0 0
Lipscomb TX 50 62 38 70 43 / 60 10 5 0 0
Pampa TX 46 60 35 72 45 / 60 10 0 0 0
Shamrock TX 48 67 41 74 45 / 60 0 0 0 0
Wellington TX 47 70 42 76 45 / 60 0 0 0 0
&&
.PREV DISCUSSION... /Issued 315 PM CDT Thu Mar 23 2017/
MESOSCALE UPDATE...Severe weather possible this evening...
* Synoptic Overview: The synoptic aspects of this event are very
impressive as height falls from a closed upper low analyzed on
water vapor to our west overspread the region this evening.
These height falls should about ensure convective initiation
around 5-7PM in a weak to modestly unstable thermodynamic
environment.
* Mesoscale: A sfc trough located at 230PM from roughly Guymon to
Dumas to Portales, NM will sharpen and briefly take on more
dryline characteristics later this afternoon before getting
overtaken by a Pacific cold front by 10PM tonight. MLCAPE values
of 1000-1500 J/kg will remain mostly capped and mixed layer
parcels will require the assistance of low level convergence and
the dynamic upper system to get going. Effective shear values of
around 50 knots will be enough to promote supercellular
structures and impressive flow aloft will result in very fast
moving storms with storm motions of nearly 60 mph possible.
250mb winds of over 110kts this evening will result in anvil-
level SR winds of around 60 kts which would tend to promote LP
storms if supercells are indeed realized.
* Threats: The main threats look to be large hail and damaging wind,
especially with any supercells we may get. Hail up to the size of
golf balls and maybe even larger will be possible in part due to
low WBZ heights, decent CAPE in the hail growth zone, potential
supercell storms, and a fairly dry atmosphere. Wind gusts to 60-70
mph will be possible in the more severe storms, but given that
many folks will see similar winds for several hours tomorrow, it
seems dumb to talk about that. The tornado threat will be limited
by lacking low-level CAPE, relatively high LCL heights, lack of
any favorable synoptic or mesoscale boundaries, and a general
difficulty of the storms to ingest low level horizontal vorticity
in a streamwise manner. However, a brief window for an isolated
tornado cannot be ruled out, especially given the RAP's forecast
of over 300 m2/s2 0-1 helicity around 8PM.
* Timing and Location: The aforementioned 5-7PM initiation should
be followed by about a 4-5 hour window of greatest severe threat
that will end by 11 PM as the Pacific front sweeps through. The
greatest threat will be in a narrow zone and exist in an area
roughly bounded to the west by a Hereford to Guymon line and
bounded to the east by a roughly Clarendon to Canadian line.
Simpson
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
High Wind Watch from Friday morning through Friday evening for
the following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Potter...Randall...Roberts...Sherman...Wheeler.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...High Wind Watch from Friday morning through Friday evening for
the following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Cimarron.
&&
9/16Hazardous weather outlook, Mar 23, 3:01 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 PM CDT Thu Mar 23 2017
OKZ001>003-TXZ001>020-241200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
401 PM CDT Thu Mar 23 2017
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible through the late evening hours. The
potential for severe weather will exist across both Panhandles
during this time with up to golf ball size hail and wind gusts
between 60 and 70 mph as the primary threats.
A Wind Advisory remains in effect for the Texas Panhandle through
early evening where south to southwest winds of 30 to 40 mph with
gusts over 50 mph will be possible.
A Red Flag Warning remains in effect for the far western Texas
and Oklahoma Panhandles where winds will be 30 to 40 mph and
relative humidity values will be 12 to 20 percent.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
It will be windy across western and central parts of the Texas
and Oklahoma Panhandles on Friday when sustained wind speeds of 30
to 45 mph will be possible. Gusts will range from 45 to 60 mph. A
High Wind Watch has been issued for the entire Texas and Oklahoma
Panhandles.
Thunderstorms are possible again on Sunday and Tuesday through
Thursday. At this time, the threat for severe weather appears to
be low on these days. Elevated fire weather conditions will be
possible for portions of the Panhandles on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested this evening.
Area fire managers and emergency management should be alert for
elevated fire weather conditions on Sunday.
In the hours before
Special weather statement, Mar 23, 3:41 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT THU MAR 23 2017
TXZ001-006-232230-
Hartley TX-Dallam TX-
441 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAM AND CENTRAL
HARTLEY COUNTIES UNTIL 530 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dalhart, moving northeast at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dalhart and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3650 10245 3639 10216 3622 10216 3564 10262
3574 10283
TIME...MOT...LOC 2141Z 209DEG 43KT 3604 10248
JCThunderstorm Wind, Deaf Smith
- When
- March 23, 3:41 PM CST
- Where
- Deaf Smith County, 1.13 mi E of Walcott
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.930, -102.810
Wind gust of 61 MPH measured at Schoolnet site at Walcott.
Hail, Hartley
- When
- March 23, 4:04 PM CST
- Where
- Hartley County, 1.81 mi ENE of (Dht)dalhart Muni Ar
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.030, -102.520
Viewers reporting quarter size hail 2 miles south of Dalhart.
Hail, Deaf Smith
- When
- March 23, 4:31 PM CST
- Where
- Deaf Smith County, 3.45 mi N of Hereford
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.870, -102.400
Nickel size hail reported a few miles north of Hereford on 385.
Hail, Oldham
- When
- March 23, 4:53 PM CST
- Where
- Oldham County, 3.39 mi E of Vega
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.250, -102.370
Reporting quarter hail 3 miles east of Vega on I-40. Hail now shifting north of highway.
Thunderstorm Wind, Moore
- When
- March 23, 5:01 PM CST
- Where
- Moore County, 0.89 mi NE of Dumas Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.860, -102.010
Schoolnet site Moore County airport reporting 60 mph winds.
Thunderstorm Wind, Deaf Smith
- When
- March 23, 5:15 PM CST
- Where
- Deaf Smith County, 4.13 mi NNW of Hereford
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.870, -102.440
Telephone pole snapped at base along County Road 10 one mile north of beef tech cattle feeder.
Thunderstorm Wind, Oldham
- When
- March 23, 5:20 PM CST
- Where
- Oldham County, 5.81 mi WNW of Wildorado
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.220, -102.300
Time estimated by radar. Time corrected.
Hail, Moore
- When
- March 23, 5:50 PM CST
- Where
- Moore County, 6.57 mi ESE of Sunray
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.970, -101.630
Hail on FM 1060 and FM 1058 the size of half dollars.
Hail, Hansford
- When
- March 23, 6:11 PM CST
- Where
- Hansford County, 0.89 mi SW of Gruver
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.260, -101.410
Quarter size hail reported. Lasted for a good minute before moving on.
Thunderstorm Wind, Randall
- When
- March 23, 6:12 PM CST
- Where
- Randall County, 2.65 mi ENE of Umbarger
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.970, -102.060
Wind gust of 58 MPH at Schoolnet site at the Brandt Farms.
Thunderstorm Wind, Randall
- When
- March 23, 6:14 PM CST
- Where
- Randall County, 2.99 mi NNE of Umbarger
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.990, -102.080
Thunderstorm Wind, Deaf Smith
- When
- March 23, 6:15 PM CST
- Where
- Deaf Smith County, Hereford
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.820, -102.400
Hail, Oldham
- When
- March 23, 6:20 PM CST
- Where
- Oldham County, 1.32 mi ENE of Adrian
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.280, -102.660
Hail, Hansford
- When
- March 23, 6:30 PM CST
- Where
- Hansford County, 0.89 mi SW of Gruver
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.260, -101.410
Dime to ping pong ball size hail reported in Gruver.
Hail, Moore
- When
- March 23, 7:11 PM CST
- Where
- Moore County, 0.69 mi N of Dumas
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.860, -101.970
Picture of quarter to half dollar size hail in Dumas.
Hail, Moore
- When
- March 23, 7:12 PM CST
- Where
- Moore County, 0.89 mi NW of Dumas
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.860, -101.980
Quarter-sized hail falling at the Moore County airport at 912 pm. Visible via sky cam.
Hail, Moore
- When
- March 23, 7:14 PM CST
- Where
- Moore County, 0.69 mi N of Dumas
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.860, -101.970
Ping pong ball hail reported in Dumas and is breaking windows.
Hail, Moore
- When
- March 23, 7:17 PM CST
- Where
- Moore County, 0.89 mi NW of Dumas
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.860, -101.980
Thunderstorm Wind, Potter
- When
- March 23, 7:39 PM CST
- Where
- Potter County, (Ama)amarillo Intl A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.220, -101.720
Thunderstorm Wind, Carson
- When
- March 23, 8:16 PM CST
- Where
- Carson County, 7.34 mi E of Conway
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.250
Estimated measurement of 70 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, March 23, 2017$40,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Kansas, March 23 to 24, 2017$50,000 · 1.75 in hail · 18 events
- Hail in Wisconsin, March 23, 2017$28,000 · 1.5 in hail · 6 events
- Blizzard and Heavy Snow in New Mexico, March 23 to 24, 201767 kt wind · 25 events
- Flood and Heavy Rain in Utah, March 23, 2017$20,000 · 2 events
- Hail in Iowa, March 23, 2017$12,000 · 2 in hail · 10 events
- Tornado and Hail in Florida, March 23, 2017$14,000 · EF0 · 5 events
- High Wind in Texas, March 23 to 24, 201772 kt wind · 12 events
- Hail in Wisconsin, March 23, 20171 in hail · 12 events
- High Wind in Colorado, March 23 to 24, 201765 kt wind · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 23, 201711 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 23 to 24, 20179 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687363, 687364, 687365, 687366, 687367, 687368, 687369, 687370, 687371, 687372, 687373, 687374, 687375, 687376, 687377, 687378, 687379, 687380, 687381, 687382.